Antibiotics, though they’re usually administered with the intention of clearing our bacterial infections, often cause some other effects as well. Antibiotic resistant bacteria may be the most common current concern about taking antibiotics, but it turns out they may be linked to another serious side effect — delirium and other serious brain problems.

A new study published in Neurology looked at the cases of 391 patients, who, over seven decades, were given antibiotics and sometimes later developed delirium or other brain problems. The research involved a total of 54 different antibiotics, ranging from commonly used antibiotics like penicillin to intravenous drugs like cefepime. With EEG, the team found electrical activity in the brain was abnormal in about 70 percent of the cases — 47 percent had delusions or hallucinations, 14 percent had seizures, 15 percent had involuntary muscle twitching, and 5 percent had loss of body control movements.

Delirium, which encompasses mental confusion possibly accompanied by hallucinations and agitation, is frequently induced by medications. Antibiotics, however, are rarely the first medications doctors suspect.

“People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium,” said Dr. Shamik Battacharyya, of Harvard Medical School and Brigham and Women’s Hospital in Boston, and a member of the American Academy of Neurology, in a statement. “Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial.”

The researchers identified three different types of delirium, and which types were most often associated with which antibiotics. The first type was characterized by seizures, and was often linked to penicillin and cephalosporins. The second included symptoms of psychosis, and was associated with procaine, penicillin, sulfonamides, macrolides, and fluoroquinolones. The third and final type of delirium was marked by abnormal brain scans and impaired muscle coordination, and was only associated with the drug metronidazole.

Bhattacharyya did note that all of the patients had an active infection that could not be totally ruled out as the cause of the brain problems. The team used a scale to determine when side effects can be attributed to a drug, and found that in most cases, the association was “possible.” Barring infections that affected the central nervous system, the probability of association was bumped up to “probable.”

“More research is needed, but theses antibiotics should be considered as a possible cause of delerium,” Battacharyya said. “Recognition of different patterns of toxicity could lead to a quicker diagnosis and hopefully prevent some of the negative consequences for people with delirium and other brain problems.”

Source:  Bhattacharyya S, Darby R, Raibagkar P, Gonzalez Castro N, Berkowitz A. Antibiotic-associated encephalopathy. Neurology. 2016.